Alert archive / Indiana / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 52, NWS Indianapolis, IN

March 22, 2026Howard County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 22, 2026, 7:27 PM EDT for Howard County, Indiana. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2026, 7:27 PM EDT (23:27 UTC)
Expired
Mar 22, 2026, 8:15 PM EDT
In force
48 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Howard County, IN

The radar

The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 7:55 PM EDTHAIL 16 Ne Kokomo, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2026-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2026-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-574 J/kg
Mixed-layer LCL
2862 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WUUS53 KIND 222327
SVRIND
INC067-230015-
/O.NEW.KIND.SV.W.0052.260322T2327Z-260323T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
727 PM EDT Sun Mar 22 2026

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northern Howard County in central Indiana...

* Until 815 PM EDT.

* At 727 PM EDT, a severe thunderstorm was located near Kokomo,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kokomo and Greentown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4056 8586 4047 8586 4051 8631 4056 8630
TIME...MOT...LOC 2327Z 269DEG 49KT 4054 8615 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ME
1 follow-up statement
857 
WWUS53 KIND 222337
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
737 PM EDT Sun Mar 22 2026

INC067-230015-
/O.CON.KIND.SV.W.0052.000000T0000Z-260323T0015Z/
Howard IN-
737 PM EDT Sun Mar 22 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHERN HOWARD COUNTY...

At 737 PM EDT, a severe thunderstorm was located 8 miles west of
Swayzee, or 9 miles northeast of Kokomo, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kokomo and Greentown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4056 8586 4047 8586 4051 8631 4056 8630
TIME...MOT...LOC 2337Z 273DEG 40KT 4055 8598 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Puma

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 2:12 PM EDT, 5 hours 15 minutes earlier. Its key messages:

  • Record breaking heat today with highs in the low to mid 80s
  • Severe weather likely this evening with large hail and damaging winds the main threats
  • Cooler on Monday with a warming trend through the workweek
  • Showers and thunderstorms possible Thursday and Thursday Night
  • Dry with slightly below temperatures Saturday and Sunday
Area forecast discussion, Mar 22, 2:12 PM EDT, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
212 PM EDT Sun Mar 22 2026

.KEY MESSAGES...

- Record breaking heat today with highs in the low to mid 80s

- Severe weather likely this evening with large hail and damaging
  winds the main threats

- Cooler on Monday with a warming trend through the workweek

- Showers and thunderstorms possible Thursday and Thursday Night

- Dry with slightly below temperatures Saturday and Sunday

&&

.SHORT TERM (This evening through Wednesday)...
Issued at 209 PM EDT Sun Mar 22 2026

Through This Evening.

The primary focus for the next 12 hours is the progression of a
potent cold front currently slicing through the southern Great
Lakes. Ahead of this boundary, central Indiana is basking in an
anomalously warm airmass. With 850mb temperatures between 18-22C and
efficient mixing, surface temperatures have soared into the low 80s.
This puts record highs in jeopardy across many sites, including
Indianapolis. The current forecast high is 85 which would tie the
all-time March record for the city.

The environment is quite favorable for large hail today with 1500-
2000 J/kg MUCAPE this evening with equilibrium levels around 10-12km
along with a fairly straight hodograph and 60-70kts of
effective bulk shear.

Latest high-resolution guidance, including the HRRR and NAMNest,
shows convective initiation along the front to the northwest of
Indianapolis between 23Z and 00z. While surface dewpoints in the mid-
50s to low 60s are modest, steep mid-level lapse rates associated
with an overhead elevated mixed layer will provide sufficient
instability for robust updrafts. Initial development may be semi-
discrete, posing a threat for large hail given the elongated
hodographs. However, strong linear forcing along the front is
expected to quickly transition the mode into a line of storms. The
threat for damaging winds will increase once the storms grow upscale
but with the elevated nature of the thunderstorms, large hail looks
to be the bigger threat through much of central Indiana. The front
should clear the southern counties by 04z to 06z, bringing an end to
the severe threat and ushering in a much drier, colder airmass.

Tonight Through Wednesday.

The most jarring aspect of this forecast is the thermal transition.
Behind the front, strong cold air advection will take hold.
Temperatures that were in the 80s this afternoon will bottom out in
the low to mid-30s by daybreak Monday. A secondary shortwave will
pass through the Great Lakes on Monday, keeping cloud cover
prevalent across the northern half of the state. Highs will struggle
to reach 50, representing a nearly 30-degree departure from Sunday.
Brisk northwest winds will make it feel even colder throughout the
day.

Surface high pressure builds in on Tuesday, leading to clearer skies
and light winds, though temperatures remain seasonably cool with
highs in the mid-50s. The high shifts eastward by mid-week, allowing
the low-level flow to return to the southwest. This starts a warming
trend as warm air advection ramps back up ahead of the next late-
week system. Wednesday will see a return to the 60s across much of
the region.

&&

.LONG TERM (Wednesday night through Sunday)...
Issued at 209 PM EDT Sun Mar 22 2026

Wednesday Night through Sunday...

A weak short wave with northwest flow aloft is expected to pass
across Indiana on Wednesday night into Thursday. However, conditions
at the surface will be a bit more favorable for precipitation. A
lingering frontal boundary will be found across Central Indiana and
through Thursday, surface low pressure is suggested to push along
that front, before exiting east and pushing the cold front farther
southeast. Ample moisture appears to be present during this time,
thus chance for showers and thunderstorms will be needed on
Wednesday night as the upper support passes and through Thursday
night as the surface low passes dragging the surface cold front
south. Models suggest an active lower level jet in place at his
time, thus severe weather may be possible.

On Friday morning, some low pops may be used due to potential timing
differences with the frontal passage, but confidence for rain on
Friday is low. This is due to a cooler and drier pattern appearing
to set up for next weekend. Strong ridging is suggested to build
across the western CONUS on Friday through Sunday. This will set up
subsidence and NW flow aloft flowing across the upper midwest into
Central Indiana. A large area of associated high pressure is
suggested to build across the region for the weekend. This will
result in more dry weather with slightly below normal temperatures.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 1211 PM EDT Sun Mar 22 2026

Impacts:

-Southwesterly to westerly wind gusts up to 25kts through 21Z
-Wind shift to northwest after 21Z, gusts continue through 03Z
-TSRA likely over a 2 hour window, generally after 00Z
-MVFR cigs 03Z through 10Z

Discussion:

VFR conditions expected through 23Z before TSRA will bring reduced
vsbys and MVFR cigs starting at LAF and progressing southeast to the
other terminals. Exact timing is still uncertain, but expect a 60-90
minute window of TSRA with a wind shift from the southwest to
northwest 1-2 hours ahead of the arrival of storms. Large hail will
be possible in these storms along with an increasing threat for
damaging winds towards BMG. MVFR cigs then will continue through
10Z. Winds will gust upwards of 25kts through 03Z with gusts likely
to return after 10Z Monday.

&&

.CLIMATE...
Issued at 209 PM EDT Sun Mar 22 2026

A new record high temperature of 84 degrees was set for today with
the old record being 82 set in 1907. The all time record for March
is 85 degrees and may be set with several hours of heating left in
the day.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...White
LONG TERM...Puma
AVIATION...White
CLIMATE...White
Hazardous weather outlook, Mar 22, 2:39 PM EDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
239 PM EDT Sun Mar 22 2026

INZ021-028>031-035>049-051>057-060>065-067>072-231845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
239 PM EDT Sun Mar 22 2026

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Scattered thunderstorms are possible during the evening
hours...mainly along and south of I-70. Strong to severe storms are
possible...with large hail and damaging winds the greatest threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Thursday and Thursday night...although it
is too soon to determine if any storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late today.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Mar 22, 7:11 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
711 PM EDT Sun Mar 22 2026

INZ021-029-031-230000-
Howard IN-Tippecanoe IN-Carroll IN-
711 PM EDT Sun Mar 22 2026

...Strong thunderstorms will impact portions of central Carroll,
northeastern Tippecanoe and northern Howard Counties through 800 PM
EDT...

At 710 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles southwest of Walton, or 11 miles south of
Logansport, moving east at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Kokomo, West Lafayette, Delphi, Flora, Battle Ground, Camden, and
Burlington.

This includes Interstate 65 between mile markers 176 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4056 8637 4056 8595 4049 8595 4046 8699
      4056 8702 4056 8677 4061 8677 4065 8637
TIME...MOT...LOC 2310Z 260DEG 40KT 4060 8643

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CC

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 7:11 PM EDTSpecial Weather StatementINDCarroll49 min
Mar 22, 7:45 PM EDTSevere Thunderstorm WarningINDCarroll, Howard45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.